Economics at your fingertips  

Sufficient conditions for jth order stochastic dominance for discrete cardinal variables, and their formulae

Gordon Anderson and Teng Wah Leo ()

Economics Letters, 2021, vol. 209, issue C

Abstract: In response to the increasing use of discrete cardinal data with limited numbers of outcomes, Stochastic Dominance Theory is here extended to facilitate its application. Framed in terms of Successive Sums of Cumulative Distribution Functions and Lower Partial Moments, convenient formulae, along with necessary and sufficient conditions for different orders of dominance are derived, which reveal some key facts that have eluded general attention. Engendered by restrictions on the finite differences between utility functions and the limited number of outcomes, degrees of freedom are lost as the dominance order increases, imposing an upper bound on the order that can be considered. Simple formulae for computing successive sums of cumulative distributions are developed, and the relationship between lower and higher order dominance is proven in this discrete cardinal case.

Keywords: Stochastic dominance; Discrete variables; Cardinal variables; Lower Partial Moments (search for similar items in EconPapers)
JEL-codes: C14 D63 I32 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sufficient Conditions for j'th Order Stochastic Dominance for Discrete Cardinal Variables, and Their Formulae (2021) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.econlet.2021.110144

Access Statistics for this article

Economics Letters is currently edited by Economics Letters Editorial Office

More articles in Economics Letters from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-03-05
Handle: RePEc:eee:ecolet:v:209:y:2021:i:c:s0165176521004213